Monday, April 2, 2012
This is the fourth in a series of 41 posts from both GeriPal and Pallimed to get our physician readers ready for the hospice and palliative medicine boards. Every week GeriPal and Pallimed will alternate publishing a new question, as well as a discussion of possible answers to the question (click here for the full list of questions).We welcome comments about any aspects of the questions or the answers/discussions. The feedback that we hope to get in the comment sections of the post will help us all learn important aspects for the boards. We also welcome an interdisciplinary viewpoint when answering these questions, so even if you are not taking the medical boards, your input is still very much welcome.
Mrs Dole, a 68 year old with 20 year history of Diabetes Mellitus Type II is referred to Palliative Care from Oncology with Stage III Nasopharyngeal carcinoma. Nausea is the key concern. For last 3 years she has had early satiety but maintained weight. Since initiating chemotherapy, she has had nausea for the first 2 days of her chemotherapy cycle, which then resolves.
1 week after the last round of chemotherapy she required intravenous fluids for dehydration. Now 2 weeks later is having intermittent severe nausea. It can be provoked by sudden changes in body position. She fell once because she lost her balance. Usually she does not vomit, but occasionally does. She describes a feeling of the room spinning associated with the nausea.
Of the following options, which drug is most targeted to this patient’s specific nausea type:
Answer and Discussion:
The correct answer is E.
This patient has had multiple types of nausea, however currently her major nausea type seems to be vestibular. She may have developed an otolith while dehydrated. Some chemotherapeutic agents are ototoxic and can cause vestibular symptoms including hearing loss, tinnitus, vertigo/nausea. She also has had chemotherapy induced nausea, as well as diabetic gastroparsis. For the boards, probably the default choice for nausea will be D2 blockers, however there are certain types of nausea for which D2 blockers are not the best choice.
a) Ondansetron and the other ‘-setrons’ are HT3 receptor blockers and have excellent evidence for the treatment of chemotherapy induced nausea, and post-operative nausea. While used widely for other types of nausea including opioid-associated, there is less evidence to support them for these practices. They are exceedingly safe and well-tolerated; they are constipating.
*** Chemotherapy induced nausea/vomiting (CINV) is considered acute when it occurs <24h after chemo infusion, and delayed if >24h. Delayed n/v usually occurs in the several days after chemotherapy, but not weeks. First line treatments to prevent acute CINV including 5HT3 blockers and steroids. NK-1 blockers such as aprepitant and gluclocorticoids are also used, especially for mod-highly emetogenic chemo. NK-1 blockers and steroids also prevent delayed N/V; 5HT3 blockers less so. D2 blockers are no longer first line agents as 5HT3 blockers have clearly shown superior efficacy and safety. Doses of metoclopramide needed to be effective are 1-2mg/kg IV!
b) Prochlorperazine and other D2 blockers such as haloperidol target the Chemoreceptor trigger zone and D2 receptor. They are the work-horses of nausea treatment.
c) While the patient has some component of diabetic gastroparesis suggested by satiety and long history of DM, he is not bothered by emesis with meals. Metoclopramide targets D2 receptors primarily in the gut, and has some prokinetic features, but its role long-term for gastroparesis is controversial as it causes EPS such as tardive dyskinesia.
d) Diazepam and benzodiazepines are effective for anticipatory nausea/vomiting which occurs in ~25% of chemo patients. Behavorial/cognitive treatments, and integrative modalities are probably helpful too. Aggressive prevention of CINV can help prevent anticipatory n/v.
She has what seems to be vestibular symptoms. Anticholinergic drugs such as meclizine, scopolamine, promethazine, and even diphenhydramine are potential drugs. CNS side effects such as sedation, confusion; as well as orthostatis and xerostomia are worrisome side effects.
- Wood et al. Management of Intractable Nausea and Vomiting in Patients at the End of Life. JAMA. 2007;298(10):1196-1207
- Vatican on Tube Feeding, More on Abigail, Nausea Review in JAMA - Pallimed
- Hain TC, Uddin M. Pharmacological treatment of vertigo. CNS Drugs. 2003;17:85–100.
Previous Blogs to Boards Question (3)
Next Blogs to Boards Question (5)